Herbal remedies should be treated with equal respect to orthodox prescribed drugs. They contain powerful active ingredients like their pharmaceutical counterparts and are therefore just as dangerous.
Many herbs are addictive, some have toxic side effects, whilst others may be fatal in certain doses. The recent obsession with trying to find alternative 'natural' cures for ailments by the public is sadly overshadowed by gross naivety - "Being natural does not always mean safe".
Rather than suffer the side effects of chemotherapy for example, their are people who will suffer prolonged agony and maybe die prematurely as a result of their own "Battle with cancer" due to there belief that alternative remedies will prove more effective. Faith in the physician should greatly outweigh the herbalist; chemotherapy combined with radiotherapy has been proven to destroy cancerous growths, whereas there is no concrete evidence to prove that herbs alone are as effective (at least not yet anyway).
More than one third of all herbal remedies are either known to be unsafe, or their safety is unknown.
Firstly, what does distinguish a safe herbal medicine from an unsafe one? Safety is defined in the English language as "freedom from whatever exposes one to danger or harm; safeness; hence the quality of making safe or secure or of giving confidence justifying trust, insuring against harm or loss etc.." Therefore, as with many things in life, many herbal remedy can be considered not to be safe in this context.
Safety is relative to several factors including:
- Toxicity of the product or device being used.
- Potential benefits incurred from use.
- Context of use, e.g. self-care or under the care of a competently trained professional with knowledge, skills and abilities to ensure proper use.
- Appropriate monitoring, marketing, and advertising to ensure that its use is accessed properly.
- Values that underlie judgement of its proper use: for example, the desired and expected outcomes interpreted by judgements that determine whether its effects are adverse or desirable.
When assessing the safety of a herbal remedy the general rule of thumb is the "Risk - Benefit" ratio. If the risks greatly outweigh the benefits then it is considered to be unsafe. Sometimes however, if the remedy is a last resort in the treatment of a chronic disease, then the risk factor is largely ignored if there is some chance that it may have a positive result. Indeed, many terminally ill cancer and AIDS patients look to any other non-conventional forms of treatment, including herbal remedies as a complement to their initial treatment.
Many herbal remedies are easily obtained "over the counter" from herbalists and Chinese medicine specialists without the need for a prescription by a qualified physician. As a result, misdiagnosis or general ignorance has lead to an ever increasing toll of fatalities from conditions such as liver failure. At this time there is no law in Britain to regulate the levels of active ingredients in these medicines like exists in the pharmaceutical industry, infact there is alarming evidence to support the idea that many Chinese and Dutch herbal medicines have been 'doctored' with conventional pharmaceutical ingredients in an unregulated manner.
Contamination of Herbs
There are many factors that should be taken into account when querying herbal safety, the first being ‘purity
’. That is to say, in order to ensure the maximum safety possible in a herbal preparation, all or as many impurities as possible should be removed. For example, they must be free of contaminants, pesticides
e.g. the chlorinated pesticide DDT
. Certain botanical contaminants have been found in "Paraguay Tea
" i.e. belladonna alkaloids
which were responsible for an outbreak of anticholinergic poisoning. Belladonna is a toxin found in the wild plants native to this country for instance 'Deadly Nightshade
', a plant that is related to potatoes
. Botanical contamination is usually the result of a lack of knowledge on the behalf of the supplier
/grower of the herb.
of herbal medicines may also be caused by infection of the plant by a parasitic microorganism
e.g. Mucor fungus. One case was reported where a bone marrow
patient acquired hepatic mycosis i.e. fungal
infection of the liver. Sometimes it is not the micro-organism itself that causes the toxic side effects
, it may be the result of toxins produced by the micro-organism e.g. Aflatoxin B
can sometimes be found in herbs of Indian
or Sri Lankan
origin contaminated with Aspergillus
mould. Aflatoxin B is a known contributory cause of liver cancer i.e. binds to DNA
at tumour suppressor (p53 gene
Heavy metal contamination has also been linked with toxic side effects of herbal preparations e.g. lead
etc... In one particular case case a 19yr old diabetic suffered extreme lead poisoning after taking an Ayurvedic
remedy for his condition. His Blood was latter found to contain dangerously high
lead concentrations (more than 12 times the level considered to be hazardous)! Many Asian
herbal remedies are known offenders by containing high levels of heavy metals; again the liver
is affected as it acts as storage
for toxins in the body. Another problem, found occasionally is the addition of synthetic
drugs, especially in Chinese herbal medicine e.g. once a higher-level organisms ephedrine
was found in the weight reduction compound
than naturally occurring in Chinese Ephedra
plants: a classic case of 'doctoring'.
On the other hand, sometimes herbal medicines can be more dangerous in their pure
form e.g. Yohimbme alkaloid
which is used as a sexual stimulant
, which can be extracted from Yohimbine
bark. In high doses, Yohimbine has alpha-2-adrenoreceptor antagonist properties i.e. results in hypertension
in the user.
Other side effects from the use of herbal medicines may have consumer-linked determinants; for example, the chance of an adverse reaction depends upon several factors:
Age (young and elderly are more susceptible to poisoning).
Genetics (somepeople have allergic reactions to certain drugs where others don't).
Health i.e. disease may interfere with activity of compound
Misuse of Herbs
General stupidity and naivety of the power of herbal remedies is also a problem. There was a case where an 85-year-old man made himself a herbal tea from an unfamiliar plant in his garden!
This regrettably was Digitalis purpurea
(can stop heart activity), fortunately he did recover after treatment for the severe overdose
of cardiac glycoside. Digitalis
increases the force of contraction of heart
muscle, which makes it an ideal drug candidate for the treatment of congestive heart failure. It is however crucial that the correct dosage is administered as the margin between a dose that is effective
and a dose that is fatal
is extremely thin.
Treatment and Care of Herbs
Why do some herbal remedies appear toxic today when there is no record of previous toxicity? This probably has something to do with the extraction
process i.e. contamination with non-polar solvents such as hexane
The potential side effects however are not limited to hepatotoxicity. It may be that the herbal medicine provokes hypersensitivity in the consumer. Although it is used for its antiseptic and anti-inflammatory properties, Chamomile (often used in tea) in rare cases has been associated with anaphylactic reactions; also its application as an eye-wash can cause allergic conjunctivitis.
(skin disorder responsive to light) can arise from the use of Furanocoumarms
, which is the active ingredient in angelica
, used for treating flatulence by calming the digestive
found in alfalfa
also causes allergic reactions as a side effect, particularly of the immune system
. Some herbs have side effects that affect the function of the heart i.e. Cardiac glycosides found in pleurisy root
. also endocrine disorders may be triggered by alfalfa
Some Herbs Are More Dangerous Than Others
root can cause, in high and prolonged dosages, hypertension and oedema
as a result of mineralocorticoid malfunction by Triterprenoids. It has been found that the herb focus
can contain high levels of iodine
, which can lead to hyperthyroid
Excessive doses of Ginseng, which belong to a group of chemicals called Saponins, have been linked to estrogenic disorders such as mastalgia and vaginal bleeding, as well as severe gastro-intestinal irritation involving intense abdominal cramping and haematemesis, not to mention hypotension and tachycardia (abnormal heart rhythm).
Other gastrointestinal irritants include
anthraquinones, which are present in many laxative-inducing herbs e.g. medicinal rhubarb, capsaicinoids, diterpenes, saponins and volatile rich oils.
Renal failure may result from excessive consumption of Aescin found in horse chestnut. Other side effects may be toxic e.g. hepatotoxic/carcinogenic, mitogenic, cyanide poisoning,
Mitogenic side effects can be caused by mistletoe and pokeroot. Cyanide poisoning by excessive ingestion of apricot kernels! due to cyanogenetic glycosides, has also been seen.
Is All Herbal Medicine Dangerous ?
As negative as some of the things above seem, they are no more dangerous then any other form of medication
, including conventional Western
medicine. The point is, herbs contain active compounds which are very very powerful and should be treated with the respect they deserve
There are several problems asscociated with using medicinal herbs such as dosage (you cant tell exactly how much of a compound is in a plant), and administration (in-competence). However there have been cases where herbalism alone has cured patients, including times when Western medicine have failed. I have drawn attention to only the negative aspects, this is because I believe knowledge in what can go wrong is essential information for people considering any form of treatment.
James Blackburn (project partner)